Skip to Main Content

INTRODUCTION

Any adverse event occurring around the time a child takes a medication or receives a vaccine may be labeled as “allergy.” The patient or caregivers typically are told to avoid the suspected and/or similar medications in the future. However, unnecessary avoidance of medication carries a risk because alternative medications may be less effective, more expensive, or have more side effects. In the case of vaccines, withholding future doses leaves children susceptible to serious vaccine-preventable diseases. True allergic reactions are immunologically mediated, and immunologic memory poses a risk for recurrence. In such cases, avoidance of the medication in the future may be appropriate. However, many such adverse events are coincidental or not immunologically mediated and, hence, the medication does not need to be avoided. Therefore, it is important to conduct an appropriate investigation of drug or vaccine allergy before labeling children as “allergic.”

PATHOGENESIS AND EPIDEMIOLOGY

Allergic reactions involve immunologic hypersensitivity in patients who have been sensitized by prior exposure. Such reactions can include not only type I, immunoglobulin (Ig) E-mediated, immediate-type hypersensitivity but also types II (cytotoxic), III (immune complex), and IV (delayed-type, cell-mediated) hypersensitivity of the Gell and Coombs classification scheme. The vast majority of allergens provoking IgE-mediated reactions are proteins. Some drugs and vaccines have protein constituents that may be allergenic, such as the gelatin component of some live viral vaccines. Most drugs are small molecules and, as such, would seem unlikely to be potential allergens. However, metabolism of these drugs leads to hapten molecules, which can attach to endogenous proteins to form complete hapten-carrier protein complexes. These complexes can react with IgE antibodies on mast cells and basophils to produce mild urticarial or more severe anaphylactic reactions. These IgE-mediated reactions are potentially life-threatening. Most late-onset reactions are presumed to involve types II, III, or IV hypersensitivity. Most such reactions including maculopapular rashes and serum sickness are not life-threatening, with the notable exceptions of Stevens-Johnson syndrome (SJS)/toxic epidermal necrolysis (TEN) and occasionally drug reaction with eosinophilia and systemic symptoms (DRESS).

CLINICAL MANIFESTATIONS

Most suspected drug reactions involve a rash, often urticarial. Urticarial lesions are red, raised, pruritic, and most characteristically fleeting, with individual lesions typically not persisting for more than a few hours or a day and leaving no residual skin changes. Nonurticarial rashes are most often maculopapular, variably pruritic, and most characteristically persistent, lasting for days or weeks. These rashes often result in residual skin changes, including scaling, peeling, or bruising as they resolve. SJS and TEN involve extensive exfoliation or sloughing of the skin as well as mucosal lesions involving the eyes, nose, mouth, and/or genitalia.

Systemic symptoms suggestive of anaphylaxis include naso-ocular (stuffy or runny nose; sneezing; red, itchy, watery eyes), oropharyngeal (swelling of tongue or throat leading to difficulty speaking, breathing, or swallowing), lower respiratory (cough, wheeze, shortness of breath, chest tightness), gastrointestinal (nausea, vomiting, cramps, diarrhea), and cardiovascular ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.